Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 267, NWS Amarillo, TX

August 29, 2021Potter County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 29, 2021, 2:36 PM CDT for Potter County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2021, 2:36 PM CDT (19:36 UTC)
Expired
Aug 29, 2021, 3:15 PM CDT
In force
39 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Potter County, TX

The radar

The Amarillo radar (KAMA), 32 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WUUS54 KAMA 291936
SVRAMA
TXC375-292015-
/O.NEW.KAMA.SV.W.0267.210829T1936Z-210829T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
236 PM CDT Sun Aug 29 2021

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Western Potter County in the Panhandle of Texas...

* Until 315 PM CDT.

* At 235 PM CDT, a severe thunderstorm was located 9 miles northeast
  of Bushland, or 11 miles northwest of Amarillo, and is nearly
  stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected.

* Locations impacted include...
  Amarillo and Valley De Oro. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3546 10216 3553 10179 3523 10181 3519 10217
TIME...MOT...LOC 1935Z 349DEG 3KT 3531 10199 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

LFM
2 follow-up statements
799 
WWUS54 KAMA 291953
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
253 PM CDT Sun Aug 29 2021

TXC375-292015-
/O.CON.KAMA.SV.W.0267.000000T0000Z-210829T2015Z/
Potter TX-
253 PM CDT Sun Aug 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHWESTERN POTTER COUNTY...

At 253 PM CDT, a severe thunderstorm was located 5 miles north of
Bushland, or 12 miles northwest of Amarillo, moving southwest at 5
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible.

Locations impacted include...
Amarillo and Valley De Oro. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3546 10216 3547 10179 3523 10181 3519 10217
TIME...MOT...LOC 1953Z 032DEG 5KT 3527 10205 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

LFM
919 
WWUS54 KAMA 292012
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
312 PM CDT Sun Aug 29 2021

TXC375-292021-
/O.EXP.KAMA.SV.W.0267.000000T0000Z-210829T2015Z/
Potter TX-
312 PM CDT Sun Aug 29 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN POTTER COUNTY
WILL EXPIRE AT 315 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.  However gusty 
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3546 10216 3547 10179 3523 10181 3519 10217
TIME...MOT...LOC 2011Z 349DEG 3KT 3526 10205 

$$

LFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 1:28 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 29, 1:28 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
128 PM CDT Sun Aug 29 2021

.SHORT TERM...through Tomorrow...

Current analysis across the Panhandles this afternoon illustrates
a few surface features to watch. Watching a cold front that has
just about stalled near Dalhart as temperatures behind the front
has remained in the 70s throughout the day in the far
northwestern Panhandles. Out ahead of the cold front, a lingering
surface trough is slowly drifting to the west where Cu field is
attempting to develop from Clovis, NM northeast towards Beaver,
OK. The main surface trough and just ahead of the cold front
should be the main areas of lift to generate thunderstorms later
this afternoon. Other features we are watching closely is a weak
perturbation moving north across the eastern New Mexico Plains and
a decaying MCS with outflow boundary moving quickly to the
southeast into northern Oklahoma. These aforementioned features
may also help to generate convection.

Overall thunderstorm chances will be greatest in the central and
western Panhandles along the main two surface features, but cannot
completely rule out the northeastern Panhandles along old outflow
boundaries. PWAT values from this mornings RAOB data in-
conjunction with mean storm motion around 10 kts will result in
very slow storm motion. Gusty winds and very heavy rainfall with
localized flooding will be the main threat with these storms. Most
aggressive hi-res data shows CAPE at or just above 1000 J/kg and
with more robust updrafts, cant completely rule out a strong to
severe storm, especially during peak heating hours, but chances
remain low. Thunderstorms will develop along the main Cu field
this afternoon and continue into the evening and portions of the
overnight hours before dissipating from east to west throughout
the overnight hours.

Conditions will dry out for most areas tomorrow. A residual shower
or storm is possible for the southern TX Panhandle on the
periphery of ridge trying to build in from the west. High
temperatures tomorrow will range from the upper 80s to mid 90s.

Meccariello

&&

.LONG TERM...Monday night through Saturday

Upper high over the Four Corners region and southern Rockies Monday
night into Tuesday will build in across the central and southern
Plains states Tuesday night into Thursday. Subsidence will prevail
across the Panhandles keeping the forecast area mainly dry during
the early and middle part of the week. The upper high then builds
east away from the Panhandles across the southern states by Friday
into the weekend. A southwesterly flow aloft Thursday afternoon
and Thursday night into the weekend with tropical fetch from
Mexico and the southwestern states or southern Rockies into the
Panhandles will allow for perturbations to track northeast and
help to initiate convection across mainly the northwestern half
or so of the forecast area late this week and weekend.

Surface low over eastern Colorado and trough extending south
across eastern New Mexico will continue to allow for warmer
downsloping southwesterly surface winds Monday night through
Thursday. Surface low drops south across southeastern Colorado and
western Kansas late this week and this weekend and ushers in a
cold front in the vicinity of the Oklahoma Panhandle this
weekend. Temperatures above normal this week and into the weekend.

Schneider

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                66  87  66  95  67 /  20  20   0   0   0
Beaver OK                  66  91  65  97  67 /  20  10   0   0   0
Boise City OK              61  89  61  96  64 /  40  10   5   0   0
Borger TX                  68  91  69  99  71 /  20  20   0   0   0
Boys Ranch TX              66  88  65  97  67 /  30  10   5   0   0
Canyon TX                  65  86  65  94  67 /  20  20   0   0   0
Clarendon TX               68  87  68  93  69 /  10  10   5   0   0
Dalhart TX                 60  87  60  94  62 /  40  10   5   0   0
Guymon OK                  63  91  63  97  66 /  30  10   0   0   0
Hereford TX                65  87  65  95  66 /  30  20   0   0   0
Lipscomb TX                66  88  66  95  67 /  20  10   0   0   0
Pampa TX                   66  87  66  94  67 /  10  20   0   0   0
Shamrock TX                66  88  67  94  67 /  10  10   0   0   0
Wellington TX              67  90  68  96  68 /  10  10   5   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/11
Hazardous weather outlook, Aug 29, 1:49 PM CDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
149 PM CDT Sun Aug 29 2021

OKZ001>003-TXZ001>020-317-301100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
149 PM CDT Sun Aug 29 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across much of the Texas and
Oklahoma Panhandles through tonight. A strong or severe storm can
not be ruled out. Heavy rain may cause localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible across mainly the southwest and south
central Texas Panhandle Monday afternoon, and then again across
much of the Panhandles mainly during the afternoon and nighttime
hours Thursday, Friday and Saturday. Widespread severe weather is
not expected during this timeframe. Locally heavy rainfall will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Schneider

In the hours before

Special weather statement, Aug 29, 2:09 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
209 PM CDT Sun Aug 29 2021

TXZ011-291945-
Oldham TX-
209 PM CDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of southeastern Oldham
County through 245 PM CDT...

At 209 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vega. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vega and Wildorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3535 10247 3542 10216 3518 10217 3518 10242
      3520 10264
TIME...MOT...LOC 1909Z 030DEG 4KT 3525 10242

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

LFM
Special weather statement, Aug 29, 2:28 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
228 PM CDT Sun Aug 29 2021

TXZ012-292000-
Potter TX-
228 PM CDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of central Potter
County through 300 PM CDT...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Valley De Oro, or 12 miles northwest of Amarillo.
This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amarillo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3542 10216 3558 10162 3532 10163 3519 10217
TIME...MOT...LOC 1928Z 254DEG 4KT 3535 10196

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:18 PM CDTSpecial Weather StatementAMAMoore27 min
Aug 29, 2:09 PM CDTSpecial Weather StatementAMAOldham36 min
Aug 29, 2:28 PM CDTSpecial Weather StatementAMAPotter32 min
Aug 29, 2:49 PM CDTSpecial Weather StatementAMAOchiltree26 min
Aug 29, 3:06 PM CDTAreal Flood AdvisoryAMAOchiltree3 hr
Aug 29, 3:17 PM CDTSpecial Weather StatementAMAHutchinson28 min
Aug 29, 3:55 PM CDTSpecial Weather StatementAMAHansford35 min
Aug 29, 4:54 PM CDTAreal Flood AdvisoryAMAHansford, Hutchinson, Ochiltree, Roberts3 hr
Aug 29, 6:12 PM CDTAreal Flood AdvisoryAMAPotter, Randall7 min
Aug 29, 6:19 PM CDTFlash Flood WarningAMAPotter, Randall105 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.